Monatshefte für Mathematik

, Volume 184, Issue 3, pp 425–441 | Cite as

On the orthogonality of the Chebyshev–Frolov lattice and applications

  • Christopher Kacwin
  • Jens Oettershagen
  • Tino Ullrich


We deal with lattices that are generated by the Vandermonde matrices associated to the roots of Chebyshev polynomials. If the dimension d of the lattice is a power of two, i.e. \(d=2^m, m \in \mathbb {N}\), the resulting lattice is an admissible lattice in the sense of Skriganov. We prove that these lattices are orthogonal and possess a lattice representation matrix with orthogonal columns and entries not larger than 2 (in modulus). In particular, we clarify the existence of orthogonal admissible lattices in higher dimensions. The orthogonality property allows for an efficient enumeration of these lattices in axis parallel boxes. Hence they serve for a practical implementation of the Frolov cubature formulas, which recently drew attention due to their optimal convergence rates in a broad range of Besov–Lizorkin–Triebel spaces. As an application, we efficiently enumerate the Frolov cubature nodes in the d-cube \([-1/2,1/2]^d\) up to dimension \(d=16\).


Numerical integration Frolov cubature formula Admissible lattices Orthogonal lattices Lattice points in convex bodies 

Mathematics Subject Classification

11K06 11J71 65D30 65D32 06D50 52C07 



The authors acknowledge the fruitful discussions with D. Bazarkhanov, A. Hinrichs, W. Sickel, V.N. Temlyakov and M. Ullrich on the topic of this paper. Tino Ullrich gratefully acknowledges support by the German Research Foundation (DFG) and the Emmy-Noether programme, Ul-403/1-1. Jens Oettershagen was supported by the DFG via project GR-1144/21-1 and the CRC 1060.


  1. 1.
    Borevich, A.I., Shafarevich, I.R.: Number Theory. Translated from the Russian by Newcomb Greenleaf. Pure and Applied Mathematics, Vol. 20. Academic Press, New York (1966)Google Scholar
  2. 2.
    Bykovskii, V.: On the correct order of the error of optimal cubature formulas in spaces with dominant derivative, and on quadratic deviations of grids. Computing Center Far-Eastern Scientific Center, Akad. Sci. USSR, Vladivostok, Preprint (1985)Google Scholar
  3. 3.
    Dubinin, V.V.: Cubature formulas for classes of functions with bounded mixed difference. Math. Sb. 183(7), 23–34 (1992)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Dubinin, V.V.: Cubature formulas for Besov classes. Izv. Ross. Akad. Nauk Ser. Math. 61(2), 27–52 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Dũng, D., Temlyakov, V., Ullrich, T.: Hyperbolic cross approximation. Advanced Courses in Mathematics. CRM Barcelona. Birkhäuser/Springer, to appear. (arXiv:1601.03978v3)
  6. 6.
    Dũng, D., Ullrich, T.: Lower bounds for the integration error for multivariate functions with mixed smoothness and optimal Fibonacci cubature for functions on the square. Math. Nachr. 288(7), 743–762 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Frolov, K.K.: Upper bounds for the errors of quadrature formulae on classes of functions. Dokl. Akad. Nauk SSSR 231(4), 818–821 (1976)MathSciNetGoogle Scholar
  8. 8.
    Gruber, P.M., Lekkerkerker, C.G.: Geometry of numbers, volume 37 of North-Holland Mathematical Library, 2nd edn. North-Holland Publishing Co., Amsterdam (1987)Google Scholar
  9. 9.
    Hinrichs, A., Oettershagen, J.: Optimal point sets for quasi-Monte Carlo integration of bivariate periodic functions with bounded mixed derivatives. In: Cools, R., Nuyens, D. (eds.) Monte Carlo and Quasi-Monte Carlo Methods: MCQMC, Leuven, Belgium, April 2014, pp. 385–405. Springer International Publishing, Berlin (2016). arXiv:1409.5894 Google Scholar
  10. 10.
    Krieg, D., Novak, E.: A universal algorithm for multivariate integration. Found. Comp. Mathem., to appear. (arXiv:1507.06853)
  11. 11.
    Kühn, T., Mayer, S., Ullrich, T.: Counting via entropy: new preasymptotics for the approximation numbers of Sobolev embeddings. SIAM J. Num. Anal. 54(6), 3625–3647 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Lenstra, A.K., Lenstra, H.W., Lovász, L.: Factoring polynomials with rational coefficients. Math. Ann. 261(4), 515–534 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Nguyen, V.K., Ullrich, M., Ullrich, T.: Change of variable in spaces of mixed smoothnes and numerical integration of multivariate functions on the unit cube. Constr. Approx., online. (arXiv:1511.02036)
  14. 14.
    Niederreiter, H., Sloan, I.: Integration of nonperiodic functions of two variables by Fibonacci lattice rules. J. Comput. Appl. Math. 51, 57–70 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Skriganov, M.M.: Constructions of uniform distributions in terms of geometry of numbers. Algebra i Analiz 6(3), 200–230 (1994)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Sloan, I., Joe, S.: Lattice Methods for Multiple Integration. Oxford University press, Oxford (1994)zbMATHGoogle Scholar
  17. 17.
    Suzuki, K., Yoshiki, T.: Enumeration of the Chebyshev–Frolov lattice points in axis-parallel boxes. arXiv:1612.05342
  18. 18.
    Temlyakov, V.N.: Error estimates for Fibonacci quadrature formulae for classes of functions. Trudy Math. Inst. Steklov 200, 327–335 (1991)Google Scholar
  19. 19.
    Temlyakov, V.N.: Approximation of Periodic Functions. Computational Mathematics and Analysis Series. Nova Science Publishers Inc., Commack, NY (1993)zbMATHGoogle Scholar
  20. 20.
    Temlyakov, V.N.: Cubature formulas, discrepancy, and nonlinear approximation. J. Complex. 19(3):352–391, 2003. Numerical integration and its complexity (Oberwolfach, 2001)Google Scholar
  21. 21.
    Ullrich, M.: On Upper error bounds for quadrature formulas on function classes by K. K. Frolov. In: Cools, R., Nuyens, D. (eds.) Monte Carlo and Quasi-Monte Carlo Methods: MCQMC, Leuven, Belgium, April 2014, pp. 571–582. Springer International Publishing, Berlin (2016). arXiv:1404.5457 Google Scholar
  22. 22.
    Ullrich, M.: A Monte Carlo method for integration of multivariate smooth functions. SIAM J. Numer. Anal., to appear. (arXiv:1604.06008)
  23. 23.
    Ullrich, M., Ullrich, T.: The role of Frolov’s cubature formula for functions with bounded mixed derivative. SIAM J. Numer. Anal., 54(2):969–993, 2016. (arXiv:1503.08846v2)

Copyright information

© Springer-Verlag GmbH Austria 2017

Authors and Affiliations

  1. 1.Institute for Numerical SimulationHausdorff-Center for MathematicsBonnGermany

Personalised recommendations